Alert archive / Texas / Special Weather Statements in 2020

Special Weather Statement, NWS Lake Charles, LA

August 4, 2020Hardin County, Texas

NWS Lake Charles, LA issued this special weather statement at Aug 4, 2020, 3:02 PM CDT for Hardin County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2020, 3:02 PM CDT (20:02 UTC)
Expired
Aug 4, 2020, 3:45 PM CDT
In force
43 min
Issued by
NWS Lake Charles, LA

County Hardin County, TX

The radar

The Lake Charles radar (KLCH), 105 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2020-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2057 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2020-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2057 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

619 
WWUS84 KLCH 042002
SPSLCH

Special Weather Statement
National Weather Service Lake Charles LA
302 PM CDT Tue Aug 4 2020
 
TXZ180-201-261-042045-
Hardin TX-Southern Jasper TX-Tyler TX-
302 PM CDT Tue Aug 4 2020

...SPECIAL WEATHER STATEMENT...

At 301 PM CDT, Doppler radar was tracking a strong thunderstorm near
Caney Head, or 7 miles southwest of Fred, moving southeast at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Silsbee and Caney Head. 

LAT...LON 3059 9430 3052 9405 3024 9410 3049 9436
TIME...MOT...LOC 2001Z 310DEG 15KT 3052 9427 

$$

25

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this special weather statement went out at Aug 4, 1:05 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 4, 1:05 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
105 PM CDT Tue Aug 4 2020

.DISCUSSION...
For 18z TAF issuance.

&&

.AVIATION...
Should be a fairly quiet period with VFR conditions prevailing
under mostly clear skies. Did keep the inherited VC mentions for
the swrn terminals based on latest CAM data showing widely
scattered convection later this afternoon...probably could've
bumped up KBPT to TEMPO based on guidance, but elected to hold off
for now.

25

&&

.PREV DISCUSSION... /issued 1138 AM CDT Tue Aug 4 2020/

UPDATE...
Latest dewpoint analysis suggests sfc boundary has snuck south
toward the coast acrs SW/S Cntl LA, while curving back to the
northwest acrs SE TX. Dewpoints are currently in the 60s acrs many
of the LA obs sites while in lower SE TX dewpoints are still in
the lower to middle 70s. The front is expected to remain stalled
in this general vcnty through tonight.

Latest UA analysis shows upper trough axis extending south from
the Great Lakes to the lower MS Valley, with subtle shortwave
energy traversing the region. Similar to yesterday, regional 12Z
soundings show considerable dry air aloft, with moisture confined
to lower levels (primarily below 700 mb). Latest GOES TPW shows a
moisture gradient acrs the region with drier air acrs MS and
deeper moisture acrs SE TX (where PWATs are near 1.9 inches). The
combination of this moisture, modest energy aloft, convergence
along the sfc front and daytime heating is expected to support
development of a few showers and storms this aftn acrs lower SE TX
and SW LA mainly south of I-10. Adjusted PoPs for this aftn based
on recent CAMs/near term guidance and tweaked sky grids, resulting
in a slight adjustment to ZFP wording, but otherwise fcst is on
track.

24

PREV DISCUSSION... /issued 642 AM CDT Tue Aug 4 2020/

DISCUSSION...
04/12Z TAF PACKAGE

AVIATION...
Currently satellite imagery showing AC and a thin veil of CI over
the CWA. Models are hinting at an increase in cloud cover along
with vicinity showers likely near KLCH / KBPT during the afternoon
hours. Otherwise, VFR conditions will continue for the duration of
this period.

Stigger 87

PREV DISCUSSION... /issued 342 AM CDT Tue Aug 4 2020/

DISCUSSION...
Satellite imagery showing some altocu about the area at
inversion level of near 8K ft, while some higher cirrus is
coming off the Texas coast associated with an upper level
disturbance. Aloft, a broadening trof encompasses much of the
eastern CONUS in which Isaias is embedded advancing north through
the mid-Atlantic states. High pressure is centered over the
southwest CONUS with a ridge extending north northeast. This
places the forecast area under a continued dry north to northwest
flow aloft yielding a meager 1.17 inches PWAT from the LCH evening
sounding. Surface analysis is showing a cool front dropping
southward through central Louisiana and east Texas, and is about
to advance into the northern portion of the forecast area.
The southern portion of the area is currently seeing temperatures
in a very warm 75-80 degree range. Central Louisiana into
interior southeast Texas is slightly better coming in at 70-75.

Aforementioned front is progged to dropped to near the coast as
the day progresses, retreating north as a warm front Thursday.
Front will be difficult to discern. Light north to northwest winds
will persist and daytime highs will continue to trend toward the
norm. Lower dewpoints north of the boundary will allow for some
additional nocturnal cooling and lower afternoon apparent
temperatures. Models are showing PWAT trending back up though the
day along and ahead of the incoming front with capping eroding.
Appears there would be sufficient moistening for a few showers
and thunderstorms to develop along zone of enhanced low level
convergence. Carrying low end pops accordingly mainly along and
south of the I-10 corridor.

Mainly afternoon showers and thunderstorms will return to all but
the northeast portion of the forecast area Wednesday, then area-
wide beginning Thursday and continuing through the remainder of
the forecast. Upper trof will be edging east while the southwest
CONUS high advances into Texas. Weakness aloft and increased
moisture availability will allow for daily convection to
continue. Some enhancement of precipitation would come within any
embedded shortwave energy within the Northwest flow aloft. Climo
temperatures expected.

MARINE...
Surface high pressure meandering over the western Gulf of Mexico
will maintain light and somewhat variable winds through much of
the week. A dry northerly flow aloft will limit any shower and
thunderstorm activity. Winds will gradually shift more southerly
late in the week as high pressure builds back over the northern
Gulf.

23

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  93  68  91  69 /   0   0  10   0
LCH  93  73  92  74 /  20   0  30  10
LFT  94  72  93  71 /  10   0  20   0
BPT  93  75  93  75 /  30   0  30   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&
Hazardous weather outlook, Aug 4, 4:15 AM CDT, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
415 AM CDT Tue Aug 4 2020

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-050915-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
415 AM CDT Tue Aug 4 2020

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-050915-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
415 AM CDT Tue Aug 4 2020

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 4, 3:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
302 PM CDT Tue Aug 4 2020

TXZ180-201-261-042045-
Hardin TX-Southern Jasper TX-Tyler TX-
302 PM CDT Tue Aug 4 2020

...SPECIAL WEATHER STATEMENT...

At 301 PM CDT, Doppler radar was tracking a strong thunderstorm near
Caney Head, or 7 miles southwest of Fred, moving southeast at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Silsbee and Caney Head.

LAT...LON 3059 9430 3052 9405 3024 9410 3049 9436
TIME...MOT...LOC 2001Z 310DEG 15KT 3052 9427

25

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 4:00 PM CDTSpecial Weather StatementLCHCalcasieu45 min
Aug 4, 4:36 PM CDTSpecial Weather StatementLCHCameron24 min
Aug 4, 4:37 PM CDTSevere Thunderstorm WarningLCHCameron23 min
Aug 4, 4:55 PM CDTSpecial Weather StatementLCHCameron35 min
Aug 4, 4:57 PM CDTSpecial Marine WarningLCH33 min
Aug 4, 5:12 PM CDTSpecial Marine WarningLCH48 min
Aug 4, 5:29 PM CDTSpecial Weather StatementLCHJefferson31 min

Nearby

Special Weather Statements in Texas, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.